Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

171 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Haldol cause urinary retention in an elderly person using a urinary catheter?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 10914 Questions

default
Posted on Mon, 24 Sep 2018 in Urinary and Bladder Problems
Question: I gave my father 2 haldol .5 last night because of paranoia. He is 90 years old and a catheter was inserted and he keeps pulling it out and everyday i go to the emergency room. I do not live with him but there is an aide in the apartment. I will go there shortly. The aide says the catheter is in place but since last night there is no urine. Can haldol make urinary retention? my father does not drink too much. I am monitoring this and unfortunaley do not have a good referring physician at this time. I need advice. Thank you
doctor
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
Yes, it can cause retention, but if catheter in the bladder is properly placed, it wouldn't matter.

Detailed Answer:
Hello,

Urinary retention refers to urine in the bladder not able to pass.

Urinary retention is a rare side effect that can be seen in persons using this medication. It occurs in 1 to 10% of persons prescribed.

Because he has a catheter in place however, the fact that the medication causing retention should not matter because the catheter is in the bladder and the urine should be passing through it.

The fact that there is no urine either means that there was decreased urine production or the catheter has slipped out of place and though it is still in the urethra (the tube opening after the bladder), it is not in the bladder any longer.He may have pulled it slightly and not dislodged it completely.

Hope I have answered your query.
Let me know if I can assist you further.

Regards,
Dr. Michelle Gibson James,
General & Family Physician


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on